Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Northern Indiana

February 28, 2017DeKalb County, Noble County, Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 6:26 PM EST for DeKalb County, Noble County, Whitley County, Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 6:26 PM EST (23:26 UTC)
Expired
Feb 28, 2017, 7:00 PM EST
In force
34 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties DeKalb County, IN, Noble County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:35 PM ESTHAIL 1Lisbon, IN.
Feb 28, 6:37 PM ESTHAIL 1.252 N Fairfield Center, IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KIWX 282326
SVRIWX
INC033-113-183-010000-
/O.NEW.KIWX.SV.W.0007.170228T2326Z-170301T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
626 PM EST TUE FEB 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Noble County in northeastern Indiana...
  Northeastern Whitley County in northeastern Indiana...
  Western De Kalb County in northeastern Indiana...

* Until 700 PM EST

* At 626 PM EST, a severe thunderstorm was located near Tri-lakes,
  moving northeast at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Auburn, Kendallville, Garrett, Tri-lakes, Avilla, Waterloo,
  Churubusco, Swan, Corunna, Altona, Ege, Butler Center, Green
  Center, Lisbon, Fairfield Center, Merriam, Blue Lake, Big Lake,
  Laotto and Moore.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 327 and
336.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4139 8493 4126 8525 4126 8531 4124 8531
      4118 8545 4127 8552 4152 8513
TIME...MOT...LOC 2326Z 240DEG 49KT 4126 8542 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI
2 follow-up statements
131 
WWUS53 KIWX 282336
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
636 PM EST TUE FEB 28 2017

INC183-282345-
/O.CAN.KIWX.SV.W.0007.000000T0000Z-170301T0000Z/
Whitley IN-
636 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has exited the 
warned area. Therefore, the warning has been cancelled for Whitley 
county.

LAT...LON 4139 8493 4127 8524 4129 8529 4130 8530
      4133 8531 4137 8533 4152 8513
TIME...MOT...LOC 2335Z 236DEG 61KT 4137 8522 

$$

INC033-113-010000-
/O.CON.KIWX.SV.W.0007.000000T0000Z-170301T0000Z/
Noble IN-De Kalb IN-
636 PM EST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR SOUTHEASTERN NOBLE AND WESTERN DE KALB COUNTIES...

At 635 PM EST, a severe thunderstorm was located over Avilla, or near
Garrett, moving northeast at 65 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Auburn, Kendallville, Garrett, Avilla, Waterloo, Swan, Corunna,
Altona, Ege, Lisbon, Fairfield Center, Laotto, Moore and Sedan.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 327 and
336.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4139 8493 4127 8524 4129 8529 4130 8530
      4133 8531 4137 8533 4152 8513
TIME...MOT...LOC 2335Z 236DEG 61KT 4137 8522 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI
236 
WWUS53 KIWX 282355
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
655 PM EST TUE FEB 28 2017

INC033-113-010005-
/O.EXP.KIWX.SV.W.0007.000000T0000Z-170301T0000Z/
Noble IN-De Kalb IN-
655 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NOBLE AND WESTERN
DE KALB COUNTIES WILL EXPIRE AT 700 PM EST...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4139 8493 4127 8524 4129 8529 4130 8530
      4133 8531 4137 8533 4152 8513
TIME...MOT...LOC 2355Z 240DEG 49KT 4150 8492 

$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 16 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 28, 4:53 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CLAYPOOL                41.13N 85.88W
02/28/2017  E0.25 INCH       KOSCIUSKO          IN   AMATEUR RADIO

            LASTING LESS THAN A MINUTE.

&&

AGD
Special weather statement, Feb 28, 5:24 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
524 PM EST TUE FEB 28 2017

INZ022-023-282300-
Miami-Cass-
524 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS AND NORTHWESTERN
MIAMI COUNTIES...

At 523 PM EST, a strong thunderstorm was located near Logansport,
moving northeast at 65 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Logansport, Mexico, Denver, Clymers, Chili, Twelve Mile, Hoover, New
Waverly, Deedsville, Adamsboro and Anoka.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4069 8637 4069 8653 4072 8652 4091 8622
      4091 8617 4092 8617 4094 8599 4084 8594
      4067 8637
TIME...MOT...LOC 2223Z 236DEG 56KT 4071 8644

MARSILI
Special weather statement, Feb 28, 5:48 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
548 PM EST TUE FEB 28 2017

INZ016-017-023>025-282315-
Wabash-Miami-Whitley-Huntington-Kosciusko-
548 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...SOUTHWESTERN
WHITLEY...NORTHWESTERN HUNTINGTON...SOUTHEASTERN KOSCIUSKO AND
NORTHWESTERN MIAMI COUNTIES...

At 548 PM EST, a strong thunderstorm was located 8 miles northeast of
Mexico, or 11 miles north of Peru, moving northeast at 55 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Peru, Wabash, North Manchester, South Whitley, Mexico, Erie, Denver,
Roann, Lagro, Chili, Ijamsville, Richvalley, Stockdale, Collamer,
Liberty Mills, Deedsville, Bracken, Urbana, Speicherville and
Laketon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4084 8615 4093 8617 4100 8600 4100 8595
      4102 8595 4104 8590 4109 8581 4112 8563
      4091 8551 4073 8606
TIME...MOT...LOC 2248Z 235DEG 49KT 4091 8600

MARSILI
Special weather statement, Feb 28, 6:13 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
613 PM EST TUE FEB 28 2017

INZ008-009-016>018-024-025-010000-
Wabash-Noble-Whitley-Huntington-Kosciusko-Allen-De Kalb-
613 PM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLEN...
NORTHEASTERN WABASH...SOUTHEASTERN NOBLE...WHITLEY...SOUTHWESTERN DE
KALB...NORTHERN HUNTINGTON AND SOUTHEASTERN KOSCIUSKO COUNTIES...

At 613 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Pierceton to near South Whitley to
Andrews. Movement was northeast at 55 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, New Haven, Auburn, Columbia City, Garrett, Tri-lakes,
Huntertown, Avilla, Waterloo, Churubusco, South Whitley, Grabill,
Pierceton, St. Joe, Aboite, Leo-cedarville, Swan, Roanoke, Etna and
Concord.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 21 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 299 and 336.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4083 8574 4097 8572 4120 8580 4149 8502
      4131 8487 4111 8490
TIME...MOT...LOC 2313Z 240DEG 49KT 4117 8569 4102 8559 4089 8561

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:02 AM ESTSmall Craft AdvisoryIWX54 hr
Feb 28, 8:58 AM ESTRiver Flood WatchIWXStarke5 days
Feb 28, 5:24 PM ESTSpecial Weather StatementIWXCass36 min
Feb 28, 5:48 PM ESTSpecial Weather StatementIWXMiami, Wabash27 min
Feb 28, 6:13 PM ESTSpecial Weather StatementIWXAllen, DeKalb, Whitley47 min
Feb 28, 6:29 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley46 min
Feb 28, 6:45 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.